Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
127 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Painful leg and hand cramps, worse at night. Taking chemotherapy for bowel cancer. Treatment?

My mother has been having painful foot leg and hand cramps and they are becoming unbearable. She had chemotherpy last year the final dose being december the cancer was of the bowel and her latest 6 month test says she is in remission, would the chemo be responsible for her symptoms and is there anything she can do to relieve them ? they seem to be worse at night.
Fri, 6 Sep 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,   ,   ,  
Treatment/Therapy
Oncologist 's  Response
Your mother is suffering from CIPN meaning chemotherapy induced peripheral neuropathy.
Peripheral neuropathy is disorder of nerves apart from the brain and spinal cord. Patients with peripheral neuropathy may have tingling, numbness, unusual sensations, weakness, or burning pain in the affected area. Oftentimes, the symptoms are symmetrical and involve both hands and feet. Because the symptoms are often present in the areas covered by gloves or stockings, peripheral neuropathy is often described as having a “glove and stocking” distribution of symptoms.
Chemotherapeutic drugs cause peripheral neuropathy, including the plant alkaloids (vincristine and vinblastine), taxanes (paclitaxel and docetaxel , platinum-based compounds (cisplatin,carboplatin and oxaliplatin).
Your mother has bowel cancer and is most probably using chemotherapy drug oxaliplatin which causes the ocuurence of CIPN is as high as 70 to 90%.
CIPN takes time to get reduced.It takes about 6 months to 1 year after completion of chemotherapy to get reduced totally.
Your mother can take tablet Lyrica 75 mg twice daily after food for 1 month.It contains pregabalin which will help her to reduce her painful condition.
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

In the last two weeks have been experiencing fairly severe hand cramps. Have also had leg/foot cramps nightly for several years. What can I do to...

Recent questions on  Lyrica

doctor1 MD

Hello i have frothy urine and im dropping my diazepam and methadone,i was also prescribed lyrica 150x3 and have done cold turkey off those,ive lost...

doctor1 MD

I STARTED TAKING LYRICA PREGABALIN ABOUT 4 TO 5 WEEKS AGO.HAVE SUFFERD WITH CHRONIC PAIN IN MOST OF MY JOINTS FOR ABOUT 4 YEARS NOW. OSTEO...

doctor1 MD

Hi Doctor, I was diagnosed as L4- L5 Spondylosis..How can I cope with numb on my both legs, not bad numb but disturb my daily life..Thank you very...

doctor1 MD

I have allodynia and it seems to be getting worse. At times, I can t stand to have clothing or bedding touch my skin. It feels like a severe...

doctor1 MD

What are the current treatments for fibromyalgia? I am taking lyrica and tramadol

doctor1 MD

I developed swelling in both legs on Monday 12/4/17 with a red rash on my R shin. I saw my primary doctor on Monday and he ordered a Doppler for me...

doctor1 MD

A friend was involved in an auto accident and had to undergo some operation on her neck. After that surgery, she has been in constant pain and has...